Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 178, NWS Tallahassee, FL

August 1, 1998Geneva County, Alabama; Holmes County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 1, 1998, 12:22 AM CDT for Geneva County, Alabama; Holmes County, Florida. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 1998, 12:22 AM CDT (05:22 UTC)
Expired
Aug 1, 1998, 1:25 AM CDT
In force
63 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Geneva County, AL, Holmes County, FL

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 5.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1998-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1010 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1998-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1010 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 010521 RRA
SVRTLH
ALC061-FLC059-010625-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
122 AM EDT SAT AUG 1 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GENEVA COUNTY IN SOUTHEASTERN ALABAMA
  HOLMES COUNTY IN NORTHWESTERN FLORIDA

* UNTIL 125 AM CDT (225 AM EDT)

* AT 1219 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 14 MILES NORTH OF BONIFAY MOVING
  SOUTH AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
THURSTON AND BLACK        NOW
MILLER CROSSROADS         BY 1230 AM CDT
SMYRNA                    BY 1235 AM CDT
BONIFAY                   BY 1240 AM CDT


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSvINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 8:45 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 31, 8:45 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
945 PM EDT FRI JUL 31 1998

SHOWER AND THUNDERSTORM ACTIVITY STILL GOING STRONG ACROSS EAST
CENTRAL ALABAMA WITH LEADING EDGE FROM NEAR TROY TO COLUMBUS.
THIS ACTIVITY WILL SLIDE SE INTO SOUTHEAST ALABAMA AND SOUTHWEST
GEORGIA. NGM INDICATES WEAK VORT MAX TO APPROACH NORTH CENTRAL
FLORIDA BY 06Z. AIRMASS ACROSS MOST OF BIG BEND STILL REMAINS
UNTAPPED FROM LATE AFTERNOON AND EVENING CONVECTION. SURFACE
MOISTURE FLUX CONVERGENCE SHOWING POSITIVE AREA ACROSS BIG BEND. SO
THINK WITH WEAK VORT MAX AND SOME SURFACE CONVERGENCE WILL LEAVE IN
SLIGHT CHANCE POPS FOR OVERNIGHT PERIOD AS A FEW SHOWERS/TSTMS MAY
HOLD TOGETHER AND MAKE IT INTO THE REGION. LATE TONIGHT...AGAIN
EXPECT PATCHY FOG AND WILL ADD TO FORECAST. WILL ALSO TWEAK
OVERNIGHT LOWS UP TO THE MID TO UPPER 70S FOR TONIGHT WITH CURRENT
TEMPS STILL IN THE MID 80S.

VOLKMER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 10:30 PM CDTSevere Thunderstorm WarningTAECoffee45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.